Winter Weather, Southern Washington Cascade Foothills
- When
- February 28, 9:30 AM PST to February 29, 11:59 PM PST
- Where
- Southern Washington Cascade Foothills forecast zone
- Reported by
- SNOTEL
The Calamity SNOTEL site measured 17 inches of new snow.
This winter weather episode continues into March. An unstable air mass following a Pacific cold front brought widespread snow showers to the South Washington Cascades and foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
This winter weather episode continues into March. An unstable air mass following a Pacific cold front brought widespread snow showers to the South Washington Cascades and foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 28, 8:35 AM PST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
835 AM PST TUE FEB 28 2012
.SYNOPSIS...A STRONG FRONTAL SYSTEM OFFSHORE EARLY THIS MORNING WILL
APPROACH THE COAST THIS MORNING AND SPREAD ONSHORE THROUGH THE
REMAINDER OF THE DAY. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH
SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS EVENING. THE
ASSOCIATED COLD UPPER TROUGH WILL THEN BE OVER THE AREA LATER TONIGHT
AND ON WEDNESDAY...MOVING EAST LATER THURSDAY. LOOK FOR SIGNIFICANT
SNOW ACCUMULATION IN THE CASCADES...FOOTHILLS...UPPER HOOD RIVER
VALLEY...AND COAST RANGE...AS WELL AS VERY LOW SNOW LEVELS ONCE THE
FRONT MOVES THROUGH ACROSS THE FORECAST AREA. SNOW LEVELS MAY ALSO
BE LOW IN AND NEAR THE GORGE AS WELL AS AREAS NEAR THE EAST SLOPES
OF THE COAST RANGE TODAY THROUGH EARLY THIS EVENING. LOOK FOR STRONG
WINDS AT THE COAST AND IN THE OREGON COAST RANGE AHEAD OF THE FRONT.
&&
.SHORT TERM...THE MODELS REMAIN FAIRLY CONSISTENT WITH THE APPROACH
OF THE NEXT STRONG OFFSHORE FRONTAL SYSTEM...SPEEDING IT UP A TOUCH
COMPARED TO PREVIOUS GUIDANCE. IT STILL LOOKS LIKE WE SHOULD GET
STORM FORCE WINDS IN THE COASTAL WATERS AND HIGH WINDS AT THE COAST.
WILL MAINTAIN THE HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON
COASTAL MOUNTAINS AS THE PREFRONTAL LOW LEVEL JET AND SHARP UPPER
TROUGH AXIS SWING THROUGH. HAVE ALSO BEEFED UP THE WINDS IN THE
VALLEY SOUTH OF PORTLAND IN THE EVENING AS THE FRONT MOVES
THROUGH...WITH GUSTS TO 35 OR 40 MPH POSSIBLE. WINDS SHOULD BE LESS
FROM PORTLAND UP TO KELSO AS WE KEEP AN EASTERLY COMPONENT TO THE
FLOW IN THAT AREA UNTIL WEDNESDAY MORNING.
SNOW LEVELS WILL NOT BE VERY HIGH AHEAD OF THIS SYSTEM...THEN DROP TO
NEAR 500 FEET OR SO BEHIND IT LATER TONIGHT AND WEDNESDAY INTO
THURSDAY. STRONG ONSHORE FLOW WILL THEN CONTINUE THROUGH
WEDNESDAY...DECREASING ONLY A LITTLE WEDNESDAY NIGHT...THEN FINALLY
WANING A LOT MORE DURING THE DAY THURSDAY. WE SHOULD GET AMPLE
SNOWFALL IN THE CASCADES...THE COASTAL MOUNTAINS...AND THE CASCADE
FOOTHILLS. WILL MAINTAIN THE TIMING OF THE WINTER WEATHER ADVISORIES
FOR SNOW FOR THESE AREAS INTO EARLY THURSDAY. THE SNOW MAY WANE A
LITTLE EARLIER THOUGH IN THE UPPER HOOD RIVER VALLEY.
THE OTHER ISSUE WITH THIS SYSTEM IS THE PRECIPITATION TYPE INITIALLY
IN THE GORGE AND IN AREAS NEAR THE EAST SLOPES OF THE COAST RANGE.
THROUGH THIS EVENING. WITH A RATHER COLD START THIS MORNING AND
EASTERLY WINDS THROUGH THE GORGE...THERE IS STILL A THREAT OF SNOW
CLOSE TO THE VALLEY FLOOR WHEN THE PRECIPITATION BEGINS AROUND
MIDDAY. CONFIDENCE IS NOT HIGH ON WHETHER THE PRECIPITATION WILL
BEGIN AS SNOW OR NOT. THE LIKELY SCENARIO IN THE PORTLAND AREA WILL
BE JUST A RAIN AND SNOW MIX. HOWEVER...CANNOT RULE OUT SNOW IN AREAS
SUCH AS FORECAST GROVE AND NEAR THE GORGE. FOR NOW WILL CONTINUE THE
CURRENT SPECIAL WEATHER STATEMENT.
ONCE THE FRONT MOVES THROUGH...THE SNOW LEVEL WILL SETTLE IN TO
AROUND THAT 500 TO 1000 FOOT RANGE LIKE THIS PAST WEEKEND...PERHAPS
OCCASIONALLY LOWER IN HEAVIER SHOWERS. ACCUMULATIONS AT THE VALLEY
FLOOR WILL TEND TO BE SPOTTY AND LIGHT...THOUGH WE COULD SEE AN INCH
OR TWO UP IN PLACES LIKE THE WEST HILLS OF PORTLAND. THERE IS A
THREAT OF THUNDERSTORMS NEAR THE COAST WEDNESDAY DUE TO THE COLD
AIR ALOFT. WE SHOULD SEE SMALL HAIL AT TIMES INLAND AS WELL WITH LOW
WET BULB ZERO HEIGHTS.
THE ONSHORE FLOW IS STRONGEST ON WEDNESDAY...BUT STILL KEEPS GOING
WEDNESDAY NIGHT. IT FINALLY EASES CONSIDERABLY BY THURSDAY AFTERNOON
AS THE MAIN UPPER TROUGH MOVES EAST...SO SHOWERS SHOULD WANE BY THEN.
TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE EXTENDED FCST PERIOD BEGINS ON THU WITH THE PAC NW STILL UNDER
THE INFLUENCE OF THE LONGWAVE UPPER LEVEL TROUGH. HOWEVER...THE
TROUGH AXIS WILL PASS EAST INTO THE INTERMOUNTAIN WEST LATE THU INTO
FRI. A WEAK UPPER RIDGE WILL BUILD IN BEHIND THE DEPARTING TROUGH.
MODELS INDICATE THAT THIS RIDGE WILL NOT BE STRONG ENOUGH TO KEEP US
DRY. A SYSTEM MOVING THROUGH TO THE NORTH IS EXPECTED TO SWING A WEAK
FRONT THROUGH THE REGION LATE FRI/EARLY SAT...BRINGING A SHOT OF
LIGHT RAIN AND MOUNTAIN SNOW. ANOTHER STRONGER SYSTEM IS PROGGED ON
SUN OR MON. SOME LOWER ELEVATION SNOW IS AGAIN POSSIBLE WITH THIS
SYSTEM AS A COLD UPPER LEVEL TROUGH PUSHES OVER THE PAC NW. JFP
&&
.AVIATION...NOT MUCH CHANGE THIS AM. CLOUDS SPREADING INLAND AND
THICKENING AS STRONG SYSTEM APPROACHES. DECK OF MVFR CLOUDS INLAND
WILL BREAK UP A BIT BETWEEN NOW AND 19Z. HOWEVER...AM STILL
EXPECTING WIDESPREAD MVFR DEVELOPING ON THE COAST BETWEEN 18Z AND
20Z WITH SAID CONDITIONS SPREADING INLAND AFTER 20Z. STRONG GUSTY S
WINDS ON COAST...WITH GUSTY S WINDS INLAND AFTER 22Z...ALBEIT NOT AS
STRONG AS GUSTS AT COAST AT 35 TO POSSIBLY 40 KT. BIG CONCERN WILL
BE RAIN/SNOW LINE. RAIN MOST ALL AREAS...EXCEPT FOR AREAS N OF A
KHIO TO KUAO LINE...WHICH WILL SEE MIX OF RAIN/SNOW. WINDS EASE
TONIGHT BUT PLENTY OF MVFR WITH SHOWERS LATER TONIGHT.
KPDX AND APPROACHES...MIX OF MVFR AND VFR THIS AM...BUT WILL SEE
MOSTLY MVFR AFTER 20Z AS LIGHT PRECIP STARTS. WILL BE COLD ENOUGH TO
SEE SNOW MIX WITH THE RAIN AT TIMES...BUT NO ACCUMULATIONS EXPECTED
ON RUNWAYS. MVFR CONDITIONS TO CONTINUE TONIGHT WITH RAIN TURNING
MORE SHOWERY. AGAIN...MIX OF SNOW WITH RAIN A GOOD BET. MAY HAVE
BRIEF MINOR ACCUMULATION ON COLDER SURFACES SUCH AS TREES...GRASS
AND POSSIBLY THE AIRPLANES LATER IN THE EVENING AS AIR MASS BEGINS
COOLING...BUT STILL NONE EXPECTED ON RUNWAYS.
&&
.MARINE...NOT MUCH CHANGE. S WINDS WILL INCREASE RAPIDLY THROUGH
THIS AM AS A STRONG COLD FRONT APPROACHES. SHOULD HAVE SOLID GALES
THIS AM...WITH STORM FORCE GUSTS BY NOON. EXPECT A COASTAL BARRIER
JET TO FORM IN THE AFTERNOON WITH A BRIEF PERIOD OF VERY GUSTY WINDS
NEAR SHORE AS A STORM WARNING CONTINUES THROUGH LATE THIS EVENING.
ALTHOUGH ALL THE MARINE ZONES ARE INCLUDED...THE STRONGEST WINDS
WILL BE FOCUSED SOUTH OF TILLAMOOK. VERY LARGE SHORT PERIOD SEAS
WILL RAPIDLY BUILD IN RESPONSE TO THE STRONG WAVES AND EXPECT AROUND
18 FEET CHOPPY SEAS THIS AFTERNOON AND EVENING. THE WINDS WILL EASE
AND BECOME MORE WESTERLY BEHIND THE FRONT WED NIGHT...BUT AN UPPER
TROUGH COMBINED WITH CONVECTIVE SHOWERS WILL MAINTAIN PERIODIC GUSTY
CONDITIONS THROUGH WED AFTERNOON.
A LONGER PERIOD NORTHWEST SWELL WILL BUILD LATE TONIGHT INTO EARLY
WED MORNING. THE ENP SWELL HEIGHT FORECASTS FOR THE RECENT STORMS
HAVE BEEN SPOT ON AND HAVE NO REASON TO QUESTION THE MODELED SWELL.
THEREFORE EXPECT THE SWELL TO PEAK AROUND 23 FEET WITH 14 SECOND
PERIOD WED MORNING. A HIGH SURF ADVISORY MAY BE NECESSARY FOR
EARLY WED...BUT HAVE HELD OFF ON ISSUING THE ADVISORY AT THIS TIME
DUE TO LOW CONFIDENCE IN THE TIMING OF THE SWELL TRAIN. WILL LET
THE DAY SHIFT MAKE THE FINAL DECISION.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM PST THURSDAY
FOR CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE
OF WESTERN OREGON-COAST RANGE OF NORTHWEST OREGON-NORTHERN
OREGON CASCADE FOOTHILLS-UPPER HOOD RIVER VALLEY.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM PST
THURSDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
CASCADES.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM PST
WEDNESDAY FOR WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS
EVENING FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST
RANGE OF NORTHWEST OREGON.
WA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM PST THURSDAY
FOR SOUTH WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM PST
THURSDAY FOR SOUTH WASHINGTON CASCADES.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR SOUTH WASHINGTON COAST.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM PST
WEDNESDAY FOR WESTERN COLUMBIA RIVER GORGE.
PZ...STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 6 AM
THIS MORNING TO 4 AM PST WEDNESDAY. &&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 504 AM PST TUE FEB 28 2012 ORZ011-013-WAZ019-291615- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS AFTERNOON AND TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINTER WEATHER ADVISORY FOR SNOW IN EFFECT WEDNESDAY UNTIL 8 AM THURSDAY. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003-004-010-012-WAZ020-040-291615- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS- SOUTH WASHINGTON CASCADE FOOTHILLS- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS AFTERNOON AND TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINTER WEATHER ADVISORY FOR SNOW IN EFFECT WEDNESDAY UNTIL 6 AM THURSDAY. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ014-291615- UPPER HOOD RIVER VALLEY- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS AFTERNOON AND TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINTER WEATHER ADVISORY FOR SNOW IN EFFECT WEDNESDAY UNTIL 6 AM THURSDAY. SEE PDXWSWPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-WAZ023-291615- WESTERN COLUMBIA RIVER GORGE- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS AFTERNOON AND TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW SNOW LEVELS WILL PRODUCE LOCAL SNOW ACCUMULATIONS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-291615- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING IN EFFECT FROM 10 AM UNTIL 10 PM TODAY. SEE PDXNPWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BUILDING SEAS MAY RESULT IN HIGH SURF CONDITIONS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-291615- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STORM WARNING IN EFFECT THIS AFTERNOON AND EVENING. SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ005>008-WAZ022-039-291615- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 504 AM PST TUE FEB 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT LOW SNOW LEVELS ARE EXPECTED TODAY AND TONIGHT. SEE PDXSPSPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW SNOW LEVELS ARE EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY. SEE PDXSPSPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 825 AM PST TUE FEB 28 2012 ORZ001-002-005>008-WAZ021-022-039-290030- NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK... LINCOLN CITY...NEWPORT...FLORENCE...ST. HELENS...CLATSKANIE... HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM... MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...RAYMOND... LONG BEACH...CATHLAMET...LONGVIEW...KELSO...CASTLE ROCK... VANCOUVER...BATTLE GROUND...WASHOUGAL 825 AM PST TUE FEB 28 2012 ...POSSIBLE LOW ELEVATION SNOW BEGINNING LATER TODAY AND CONTINUING THROUGH WEDNESDAY INTO THURSDAY IN SOUTHWEST WASHINGTON AND NORTHWEST OREGON... ANOTHER STRONG AND COLD STORM SYSTEM WILL IMPACT SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATER TODAY AND ESPECIALLY TONIGHT THROUGH THURSDAY. THIS STORM WILL BRING ANOTHER THREAT OF SNOW TO THE LOWER ELEVATIONS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS WEEK. WHEN THE STORM SYSTEM ARRIVES THIS AFTERNOON...SNOW LEVELS WILL LIKELY START OUT VERY LOW ESPECIALLY IN AND NEAR THE COLUMBIA RIVER GORGE AND NEAR THE EAST SLOPES OF THE COASTAL MOUNTAINS. THIS IS DUE TO COOL AND DRY AIR ALREADY IN PLACE AS WELL AS LIGHT EASTERLY WIND FLOW FROM THE GORGE. THE PRECIPITATION WILL LIKELY START AROUND MIDDAY WHEN CONDITIONS ARE STILL RELATIVELY COOL. AS A RESULT...WHEN THE PRECIPITATION BEGINS..IT COULD FALL AS SNOW OR A RAIN AND SNOW MIX TO LOW ELEVATIONS. THE EXACT ELEVATION TO WHICH THE SNOW WILL FALL INITIALLY IS STILL SOMEWHAT UNCERTAIN...BUT IF IT DOES END UP BEING VERY LOW...IT COULD IMPACT THE EVENING COMMUTE TODAY. ONCE THE COLD FRONT MOVES THROUGH DURING THE EVENING HOURS...COLD AIR ASSOCIATED WITH THIS SYSTEM WILL SPREAD ONSHORE AND SETTLE IN OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON. THE SNOW LEVEL WILL LIKELY SETTLE IN NEAR THE 500 TO 1000 FOOT RANGE LATER TONIGHT AND ON WEDNESDAY...MUCH LIKE IT DID THIS PAST WEEKEND. HOWEVER...HEAVIER SHOWERS COULD DROP THE SNOW LEVEL AT TIMES CLOSE TO THE VALLEY FLOOR. ACCUMULATIONS WILL TEND TO BE SPOTTY AND LIGHT...WITH THE BEST CHANCE OF AN INCH OR TWO ACCUMULATION BEING IN AREAS LIKE THE WEST HILLS OF PORTLAND. SMALL HAIL WILL BE POSSIBLE IN THE HEAVIER SHOWER AS WELL. THE THREAT OF LOW ELEVATION SNOW WILL CONTINUE INTO THURSDAY. BE SURE TO CONTINUE TO CHECK THE LATEST FORECASTS AND STATEMENTS CONCERNING THE LATEST DEVELOPMENTS ON THIS SIGNIFICANT WINTER WEATHER EVENT.
2 winter weather. Local standard time, as filed.
The Calamity SNOTEL site measured 17 inches of new snow.
The Swift Creek SNOTEL and the June Lake SNOTEL sites both measured 28 inches of new snow. Other reports of heavy snow were 22 inches at the Lone Pine SNOTEL site and 20 inches at the Spencer Meadow SNOTEL site. Both the Surprie Lakes SNOTEL and the Sheep Canyon SNOTEL sites measured 19 inches of new snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367491, 367492.